Colorado, 2010

Damaging Winds and Heavy Rain in Colorado, July 2, 2010

July 2, 2010 · NWS BOU · 6 events in 2 counties and zones

Wet microbursts produced very heavy rain, over 2 inches, along with wind gusts to 65 mph. Tree and crop damage was observed in Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Wet microbursts produced very heavy rain, over 2 inches, along with wind gusts to 65 mph. Tree and crop damage was observed in Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 1:51 AM MST, 11 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 1:51 AM MST, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
251 AM MDT FRI JUL 2 2010

.SHORT TERM...SUBTROPICAL MOISTURE IN SOUTHWEST FLOW ALOFT WILL
CONTINUE TO MOVE ACROSS THE RGN THROUGH TONIGHT.  GPS PRECIPITABLE
WATER VALUES HAVE RISEN TO NR AN INCH AND ARE FCST TO REMAIN SO THRU
THIS EVENING.  MEANWHILE LOW LEVEL MOISTURE HAS IMPROVED OVER NERN
CO IN SLY LOW LEVEL FLOW.  FOR THIS AFTN EXEPCT WIDELY TO SCT
CONVECTION OVER THE HIGHER TERRAIN WHICH WILL MOVE NE AN AFFECT
PORTIONS OF NERN CO BY LATE AFTN INTO THE EVENING HOURS.  SOME OF
THE STORMS COULD PRODUCE SOME HEAVY RAINFALL MAINLY OVER THE NERN
PLAINS WHERE THETA E RIDGE WILL BE LOCATED.  HIGHS TODAY SHOULD BE
SIMILAR TO THU AS 850-700 MB TEMPS CHANGE LITTLE.

.LONG TERM...MODELS HAVE PRETTY STRONG SOUTHWESTERLY FLOW ALOFT FOR
THE FORECAST AREA SATURDAY THROUGH SUNDAY...WITH A WEAKENING UPPER
TROUGH TO MOVE ACROSS COLORADO SUNDAY NIGHT INTO MONDAY.  WEAK
UPWARD SYNOPTIC SCALE ENERGY IS PROGGED OVER THE FORECAST AREA
SATURDAY INTO SUNDAY AFTERNOON.   THE BOUNDARY LAYER FLOW IS PROGGED
TO BE BENIGN SATURDAY AND SATURDAY NIGHT...WITH A COOLER AIR SURGE
AND UPSLOPE FLOW PROGGED INTO OUR AREA SUNDAY MORNING AFTER 12Z.
THE UPSLOPE IS NOT VERY STRONG BUT IT STICKS AROUND INTO MONDAY
MORNING.  FOR MOISTURE...SATURDAY IS PRETTY DRY INITIALLY...THEN
UPPER AND MID LEVEL MOISTURE INCREASING DURING THE AFTERNOON...AND
NIGHT.  LOW LEVEL MOISTURE INCREASES SUNDAY...CONTINUING SUNDAY
NIGHT ON THE NAM.  THE GFS DRIES OUT THE FORECAST AREA AFTER 06Z
SUNDAY NIGHT.  PRECIPITABLE WATER VALUES ARE IN THE 0.80 TO 1.00
INCH RANGE SATURDAY AND SATURDAY NIGHT....AND IN THE 0.90 TO 1.20
INCH RANGE SUNDAY AND SUNDAY NIGHT.  THE BOUNDARY LAYER DEW POINTS
RANGE FROM THE LOWER 40S F OVER THE FOOTHILLS AND WESTERN PLAINS
...TO LOWER 60S F OVER THE NORTHEAST CORNER SATURDAY AND SATURDAY
NIGHT.  ON SUNDAY AND SUNDAY NIGHT...THE LOWER FOOTHILLS AND PLAINS
HAVE READINGS IN THE LOWER 50S TO LOWER 60S.  THERE IS A WEAK BROAD
THETA-E AXIS OVER MUCH OF THE FORECAST AREA LATE DAY SATURDAY...WITH
A MUCH STRONGER AXIS EAST OF THE STATE.  BY LATE DAY SUNDAY...A
BETTER THETA-E AXIS IS PROGGED OVER THE FOOTHILLS...IMMEDIATE
PLAINS...AND PALMER RIDGE.  THE LAPSE RATES FIELDS SHOW A MID LEVEL
CAP ON SATURDAY...THE A LOW LEVEL CAP IN PLACE SUNDAY.  FOR LATE DAY
SATURDAY...THE ONLY DECENT CAPE IS PROGGED OVER THE EASTERN AND
NORTHEASTERN BORDER ZONES.  THERE IS A TAD OVER THE MOUNTAINS AND
WESTERN PLAINS.  CAPE IS MORE WIDESPREAD LATE DAY SUNDAY...BUT THE
VALUES ARE PRETTY LOW.  THE QPF FIELDS HAVE A TAD OF MEASURABLE
PRECIPITATION OVER THE FORECAST AREA LATE DAY SATURDAY...WITH THE
BEST OVER THE EASTERN BORDER AREAS.  BOTH MODELS KEEP A TAD OVER THE
FORECAST AREA SATURDAY NIGHT INTO SUNDAY MORNING.  FOR LATE DAY
SUNDAY...BOTH MODELS HAVE SOME RAINFALL OVER THE PLAINS AND
FOOTHILLS.  THERE IS MORE QPF SUNDAY...THAN SATURDAY.  SO FOR POPS
...20%-30%S LOOK GOOD FOR BOTH LATE DAY SATURDAY AND SUNDAY...WITH A
NUMBER OF CONVECTIVE PARAMETERS IN CONTRADICTION IN MIND.  SUNDAY'S
POPS LOOK A BIT BETTER THAN SATURDAY'S.  BUT IT MAY TO STABLE IN
SOME AREAS FOR ANY CONVECTION.  FOR TEMPERATURES...SATURDAY'S HIGHS
ARE PRETTY CLOSE OR A TAD WARMER THAN TODAY'S EXPECTED HIGHS.
SUNDAY'S THICKNESS FIELDS POINT TO A 3-6 C COOL OFF FROM SATURDAY'S
HIGHS.  FOR THE LATER DAYS...MONDAY THROUGH THURSDAY...MODELS HAVE
WEAK ZONAL FLOW ALOFT FOR THE FORECAST AREA MONDAY AND TUESDAY
...WITH AN UPPER RIDGE CENTERED EAST OF THE FORECAST AREA BUILDING
THIS WAY.   THE MODELS DO SEEM TO BRING IN MEDIUM AND UPPER MOISTURE
ALONG WITH TEMPERATURES NEAR SEASONAL NORMALS.

&&

.AVIATION...WDLY SCT TSTMS WILL BE POSSIBLE AFTER 22Z THRU 02Z
ALTHOUGH OUTFLOW BOUNDARIES FROM MTN CONVECTION COULD FOCUS BEST CHC
OF STORMS TO THE EAST OF THE AIRPORT.  WITH INCREASING FLOW ALOFT
COULD SEE GUSTY WINDS FM ANY STORM WITH BRIEF HEAVY RAIN.  WILL KEEP
VCTS IN TAF WITH MENTION OF GUSTY WINDS.  OTHERWISE VFR CONDITIONS
WITH RATHER LIGHT AND VARIABLE WINDS OUTSIDE OF CONVECTION.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/RJK
Hazardous weather outlook, Jul 2, 10:23 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1123 AM MDT FRI JUL 02 2010

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1123 AM MDT FRI JUL 02 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SUBTROPICAL MOISTURE IN SOUTHWEST FLOW ALOFT WILL HELP TRIGGER
SCATTERED AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND FOOTHILLS
THIS AFTERNOON.  THE STORMS WILL THEN SPREAD ACROSS THE URBAN
CORRIDOR AND NORTHEAST PLAINS DURING THE MID AFTERNOON AND EVENING
HOURS.  THE STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...GUSTY WINDS TO 45 MPH AND LOCALLY HEAVY RAINFALL...UP TO
A HALF INCH IN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED LATE DAY THUNDERSTORMS AND VERY WARM TEMPERATURES ON
SATURDAY GIVE WAY TO SCATTERED SHOWERS AND MUCH COOLER TEMPERATURES
ON SUNDAY. A STRONG COLD FRONT ASSOCIATED WITH A RATHER VIGOROUS
UPPER LEVEL LOW PRESSURE TROUGH IS FORECAST TO DROP SOUTH THROUGH
NORTHEAST COLORADO EARLY ON SUNDAY. DURING THE DAY COOL AND
RELATIVELY MOIST UPSLOPE FLOW BEHIND THE COLD FRONT SHOULD PRODUCE
QUITE A BIT OF CLOUDINESS AND HOLD AFTERNOON TEMPERATURES ON THE
PLAINS TO THE 70S. HIGH COUNTRY LOCATIONS...PARTICULARLY WEST OF THE
CONTINENTAL DIVIDE WILL NOT SEE AS MUCH COOLING WITH THIS SYSTEM.
TEMPERATURES REBOUND AND SHOWERS GO AWAY ON MONDAY AS A WEAK HIGH
PRESSURE RIDGE RACES ACROSS THE REGION. YET ANOTHER WEATHER
DISTURBANCE DROPS OUT OF THE NORTHERN ROCKIES ON TUESDAY BRINGING
WITH IT ANOTHER ROUND OF BELOW NORMAL TEMPERATURES AND SCATTERED
SHOWERS TO THE OUTLOOK AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/BAKER

In the hours before

Special weather statement, Jul 2, 12:00 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
100 PM MDT FRI JUL 2 2010

COZ045-046-021930-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
100 PM MDT FRI JUL 2 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTH CENTRAL ELBERT COUNTY
  EASTERN ARAPAHOE COUNTY

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTH OF DEER TRAIL...
OR 29 MILES NORTHWEST OF LIMON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO DEER TRAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3974 10410 3974 10382 3948 10397 3955 10418
TIME...MOT...LOC 1900Z 202DEG 16KT 3960 10403

The radar

The Denver radar (KFTG), 89 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 2, 1:27 PM MST
Where
Washington County, 5.07 mi SE of Lst Chnce Chenoweth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -103.510

Minor tree damage was observed.

Thunderstorm Wind, Phillips

When
July 2, 2:28 PM MST
Where
Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Thunderstorm Wind, Phillips

When
July 2, 2:35 PM MST
Where
Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Heavy Rain, Phillips

When
July 2, 2:35 PM MST
Where
Phillips County, 2.09 mi NE of Haxtun Muni Arpt
Reported by
Trained Spotter
Coordinates
40.640, -102.570

The hail damaged half of a nearby corn crop.

Thunderstorm Wind, Phillips

When
July 2, 2:53 PM MST
Where
Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Thunderstorm Wind, Phillips

When
July 2, 3:45 PM MST
Where
Phillips County, 2.09 mi NE of Amherst
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.700, -102.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233113, 233114, 233119, 233121, 233115, 233117.